Indiana, 2001

Damaging Winds in Indiana, May 26, 2001

May 26, 2001 · NWS IND · 4 events in 4 counties and zones

A line of thunderstorms knocked down numerous trees and power lines across west central Indiana.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IND wrote it up.

A line of thunderstorms knocked down numerous trees and power lines across west central Indiana.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before the first event at May 26, 2:10 PM EST, 1 hour 55 minutes earlier.

Area forecast discussion, May 26, 2:10 PM EST, 1 hour 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
210 PM EST SAT MAY 26 2001

STRONG THUNDERSTORMS POSSIBLE THIS EVENING.

THUNDERSTORMS DEVELOPING OVER ILLINOIS THIS AFTERNOON WILL PUSH INTO
THE FORECAST AREA LATE THIS AFTERNOON AND EARLY THIS EVENING. HAIL
AND STRONG WINDS ARE POSSIBLE.

WEAK...COMPLEX SURFACE LOW PRESSURE REMAINED OVER THE UPPER GREAT
LAKES AND UPPER MISSISSIPPI VALLEY THIS AFTERNOON. THE UPPER LEVEL
LOW WAS OVER WISCONSIN. A STRONG UPPER SHORT WAVE WAS OVER NORTHWEST
ILLINOIS. RAIN HAD MOVED NORTH OF THE FORECAST AREA. THUNDERSTORMS
WERE SCATTERED OVER THE SOUTH PART...AND MORE STORMS WERE
APPROACHING FROM THE WEST.

STORMS MAY BE STRONG THIS EVENING. SURFACE TEMPERATURES HAD PUSHED
NEAR OR INTO THE 70S OVER THE SOUTH PART OF THE AREA. SURFACE BASED
LIFTED INDEXES WERE AROUND -4. APPROACHING UPPER SHORT WAVE SHOULD
PRODUCE GOOD LIFT. SHORT WAVE SHOULD BE OVER THE AREA BY LATE
EVENING. THUNDERSTORMS SHOULD BE DONE.

MODELS IN NEAR AGREEMENT AGAIN. THE UPPER LOW DEVELOPS OVER THE
SHORT WAVE AND SWINGS NORTHEAST OF THE FORECAST AREA TOMORROW.
SHOULD BE A DRY DAY...BUT WILL HOLD ON TO A SMALL CHANCE OF SOME
THUNDERSTORMS DEVELOPING TOMORROW AFTERNOON WHEN LIFTED INDEXES ARE
FORECAST NEAR ZERO. DRY TOMORROW NIGHT.

MEMORIAL DAY THERE IS A BIT OF DIFFERENCE. ETA HAS A FINAL UPPER
SHORT WAVE MOVING TOWARD THE AREA IN THE AFTERNOON. THE NGM AND AVN
SHOW A WEAKER SHORT WAVE. WILL KEEP A SMALL CHANCE OF THUNDERSTORMS
FOR THE AFTERNOON.

GUIDANCE TEMPERATURES LOOK PRETTY GOOD. A BIT COOLER AIR MOVING IN
FOR TOMORROW BEHIND THIS EVENINGS UPPER SHORT WAVE.

.IND...NONE.
DS

In the hours before

Special weather statement, May 26, 2:25 PM EST, 1 hour 40 minutes before
INZ021-028-029-262024-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
225 PM EST SAT MAY 26 2001

...STRONG THUNDERSTORM OVER NORTHWEST INDIANA...

A STRONG THUNDERSTORM WAS? OVER WARREN COUNTY...JUST NORTHWEST OF
WILLIAMSPORT...AT 220 PM EST. THE STORM WAS MOVING NORTHEAST AND
WILL PASS NORTHWEST OF LAFAYETTE BY 300 PM. THIS STORM WILL HAVE
DANGEROUS LIGHTNING AND BRIEF HEAVY RAINFALL. HAIL IS LIKELY.
Special weather statement, May 26, 3:03 PM EST, 1 hour 2 minutes before
INZ028-035-043-044-262100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
303 PM EST SAT MAY 26 2001

...STRONG THUNDERSTORMS WILL MOVE INTO WEST CENTRAL AND NORTHWEST
INDIANA...

A LINE OF STRONG THUNDERSTORMS OVER NORTHEAST ILLINOIS WILL MOVE
INTO VERMILLION...WARREN...PARKE AND FOUNTAIN COUNTIES OF WEST
CENTRAL AND NORTHWEST INDIANA BY 400 PM EST. DANGEROUS LIGHTNING AND
BRIEF HEAVY RAINFALL WILL OCCUR. WINDS MAY GUST TO 50 MILES AN HOUR
AND SMALL HAIL MAY FALL.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Tippecanoe

When
May 26, 4:05 PM EST to 4:07 PM EST
Where
Tippecanoe County, Lafayette
Measured
50 kt (58 mph)
Reported by
LAW ENFORCEMENT
Coordinates
40.417, -86.867

Thunderstorm Wind, Carroll

When
May 26, 4:29 PM EST to 4:31 PM EST
Where
Carroll County, 8 mi N of Delphi
Measured
50 kt (58 mph)
Reported by
LAW ENFORCEMENT
Coordinates
40.700, -86.667

Thunderstorm Wind, Clinton

When
May 26, 4:30 PM EST to 4:32 PM EST
Where
Clinton County, 5 mi NW of Frankfort
Measured
50 kt (58 mph)
Reported by
LAW ENFORCEMENT
Coordinates
40.333, -86.583

Thunderstorm Wind, Howard

When
May 26, 4:58 PM EST to 5:00 PM EST
Where
Howard County, Russiaville
Measured
50 kt (58 mph)
Reported by
DEPT OF HIGHWAYS
Coordinates
40.417, -86.267

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2001Every state in 2001This day in weather historyWarnings in Indiana, May 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5241367, 5241368, 5241369, 5241370.